An unusual presentation of chronic cyanide toxicity from self-prescribed apricot kernel extract
Hypoxia under general anaesthesia is a potentially life-threatening condition. A seemingly well 67-year-old man appeared hypoxic with peripheral pulse oximetric measurement during routine anaesthesia. Postoperatively, the patient admitted to daily self-prescription of apricot kernel extract for a period of 5 years. Apricot kernel is a commonly taken extract used for a range of ailments, and is associated with cyanide toxicity, which was confirmed through blood analysis. Our explanation for the hypoxic measurement was the presence of free cyanide interfering with functioning of the peripheral pulse oximeter. On cessation of the apricot kernel extract, peripheral oxygen saturations returned to normal. Cardiac and respiratory causes together with rare haemoglobinopathies were excluded. This case illustrates how chronic dosing of complementary medicines can result in harmful toxicities, which may carry potential for serious consequences and how these chronic toxicities may present to physicians in atypical ways.